Format

Send to

Choose Destination
See comment in PubMed Commons below
J Med. 1994;25(3-4):219-29.

Hyperglycemia, ketoacidosis and other complications of L-asparaginase in children with acute lymphoblastic leukemia.

Author information

1
Department of Pediatric Hematology, Hacettepe University Faculty of Medicine, Ankara, Turkey.

Abstract

We show Escherichia coli derived L-asparaginase complications observed in 14 of 136 acute lymphoblastic leukemia patients during remission induction therapy according to St. Jude Children's Hospital Total XI Protocol. We observed hyperglycemia in six patients; two of them had accompanying ketoacidosis. One of the cases with ketoacidosis had peritonitis and pancreatitis. Central nervous system symptoms such as convulsions and depression with personality changes (in one case) were observed in four of these six hyperglycemic patients. Intracranial bleeding and ischemic infarction were shown in cranial computed tomographies in two cases. Hypersensitivity reactions were observed in seven patients. Patients were randomly assigned into two groups and treated with conventional dose steroids or high dose methylprednisolone. Although the frequency of hypersensitivity reactions were lower in the high dose methylprednisolone group, one patient in this group had an anaphylactic reaction. These findings once again high-light L-asparaginase complications which are not dose dependent and can be life threatening.

PMID:
7996065
[Indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Loading ...
    Support Center